Citation: wackary. "6 Months Regular Usage: An Experience with Tramadol (exp46596)". Erowid.org. Feb 10, 2008. erowid.org/exp/46596
I was prescribed Tramadol for the relief of chronic back and joint pain. I am an ex-motorcycle racer and have had many injuries and surgeries over the years which have left me, at 38, in chronic pain. I have also had a lifelong on and off experimental relationship with drugs of all kinds. I have always been very fortunate to not have cultivated any long term addictions over my lifetime except possibly to Marijuana. Although I would hardly consider that dangerous. I have been taking Tramadol regularly for approx. 6 months. I can say without question that it is indeed an addictive drug with a very unpleasant withdrawl syndrome.
When I first began taking Tramadol I thought I had lucked out and found the solution to my pain problem; I still feel that it is a wonderful panacea for chronic pain and depression. Tramadol can very discreetly cover and manage moderate pain and it lasts much longer than anything except time released oxycodone. I started out taking a reccomended dosage of 50mg, twice a day. Almost immediately I upped this dosage to 200mg a day which caused me to run my prescription short on several occaisions. The withdrawl I suffered was very similar to any opiate withdrawl. Nausea, tremors, sweating, shills, pain, aches, shuddering, depression, just short of absolute misery. Did I mention the diahrea? Fortunately, my physician was sympathetic to my level of pain and upped my dosage to 100mg, twice a day. This is a very managable dose and I am able to function very well with regards to pain control and opiate effects. In fact, there is little noticable opiate effect anymore other than the masking of pain. At times I will take higher doses, up to 300mg at a time for days of excessive pain or when I need to perform physically without the interference of pain.
The beauty of Tramadol is it seems to have a negligable intereference upon my motor skills, but it can effect judgement, particularily in the period before a tolerance is developed. I have been noticing some long term effects of increased anxiety, tremors, sleeplessness and a feeling of abject physical misery when I am at the end of a dosage cycle (i.e. first thing in the morning). I am undeniably dependant upon this drug and I suffer greatly at its withdrawl. This, to me, makes it not the panacea I had hoped for. All in all, however, Tramadol is a fantastic drug, but if I have to suffer such withdrawl and tolerance issues, I would prefer to be taking oxycodone and enjoy the higher level opiate effects.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.